An analysis of anaphylactic reactions following pollen injections revealed that their principal cause is a too sudden absorption of larger amounts of pollen extract than the individual can tolerate.1 It has been pointed out that, clinically, such reactions are identical with anaphylaxis which arises following injections of horse serum. Some investigators do not fully accept this view, principally because it is said that complete desensitization, which is possible in horse serum anaphylaxis, cannot be achieved in pollen sensitiveness. Since, however, the present conceptions on desensitization are vague, and, on the other hand, the mechanism arising in the two phenomena parallel each other so strikingly, I feel that experience gained from the study of pollen reactions will aid in the prevention of serum shock and vice versa. A brief review of what produces anaphylactic shock with pollen extracts is therefore given in table 1.
A study of eight patients who
WALDBOTT GL. THE PREVENTION OF ANAPHYLACTIC SHOCK: WITH A STUDY OF NINE FATAL CASES. JAMA. 1932;98(6):446–449. doi:10.1001/jama.1932.02730320006002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: